Open Access
December, 1982 W. E. Johnson's "Sufficientness" Postulate
Sandy L. Zabell
Ann. Statist. 10(4): 1090-1099 (December, 1982). DOI: 10.1214/aos/1176345975


How do Bayesians justify using conjugate priors on grounds other than mathematical convenience? In the 1920's the Cambridge philosopher William Ernest Johnson in effect characterized symmetric Dirichlet priors for multinomial sampling in terms of a natural and easily assessed subjective condition. Johnson's proof can be generalized to include asymmetric Dirichlet priors and those finitely exchangeable sequences with linear posterior expectation of success. Some interesting open problems that Johnson's result raises, and its historical and philosophical background, are also discussed.


Download Citation

Sandy L. Zabell. "W. E. Johnson's "Sufficientness" Postulate." Ann. Statist. 10 (4) 1090 - 1099, December, 1982.


Published: December, 1982
First available in Project Euclid: 12 April 2007

zbMATH: 0512.62007
MathSciNet: MR673645
Digital Object Identifier: 10.1214/aos/1176345975

Primary: 62A15
Secondary: 01A60

Keywords: 62-03 , Dirichlet prior , exchangeability , Rudolph Carnap , sufficientness postulate , W. E. Johnson

Rights: Copyright © 1982 Institute of Mathematical Statistics

Vol.10 • No. 4 • December, 1982
Back to Top